May #14 : Troubling Signs, Holding Tight - by Bob Lederer

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Aileen Getty Comes Clean

Breathe Deeply and Hold

Family Affairs

The Parent Trap

A Separate Peace

Dressed to Empress

Sitting Priddy

Adopting Attitudes

Mind Manners

Breathe Easy Now

Un-American Activities

Troubling Signs, Holding Tight

From the Editor: Narrator

My Mother, Myself

A Good Sport

Move That Thing

S.O.S.

Marathon Man: Ric Munoz



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

May 1996

Troubling Signs, Holding Tight

by Bob Lederer

Dr. Joseph Sonnabend analyzes Sean O. Strub's state of health

Laboratory analyses of blood and other medical measurements, which help health practitioners make diagnoses and detect toxic effects of medication, can also help people with HIV track their health. Joseph Sonnabend, M.D., is a trail-blazing physician who has cared for hundreds of people with HIV in New York City since before AIDS had a name. While continuing his practice, he serves as medical director of the Community Research Initiative on AIDS. He analyzes the lab reports and offers an overall health assessment of his patient, POZ founder Sean O. Strub.


Sean's general condition is not great. It's hard for me to say this, but I think he's a little worse than he's been. At times, he's fatigued and has problems with his moods; he has been taking Zoloft, an antidepressant, and I don't know if it's working. Against my direction, he's only sporadically taking testosterone, which worries me because that treatment is important for maintaining his lean body mass and helping his mood.

I think he's holding on, but he's a very sick person. For some time now, he's had very extensive Kaposi's sarcoma (KS), both on his face and in his lungs (pulmonary KS can be especially dangerous). I'm very concerned that his white blood cell (wbc) count of 1.5 is quite low (a normal count is above 4.0). Also his absolute neutrophil level, or absolute neut (a kind of white blood cell that fights bacterial infections), is quite low at 0.8 (normal is 1.8 or higher). That's probably because of the chemotherapy he's receiving for the KS. The danger of these low levels is that they can open the door to serious infections. That means he should be taking his Neupogen, a very expensive drug which stimulates white blood cell production, at a higher dose and frequency than he does currently.

The most striking aspect of Sean's bloodwork is that his amylase, a starch breakdown enzyme which can flag pancreatitis or other disorders, remains dangerously high at 375 (a normal reading is no higher than 115), although it's down slightly from its height of 409 in November (after which he went off ddI, the most likely offender). Amylase can be produced by either the pancreas or the salivary glands. So I want him to get both an amylase isoenzyme test (which measures pancreatic amylase) and a lipase test (which would pin down whether indeed he has pancreatitis).

If, as seems likely, the elevation is due to pancreatitis, then it's probably caused by a drug -- several he takes, including the Pneumocystis prophylactic drug Bactrim, could cause this. Luckily, he's had no functional abnormality, such as vomiting or severe pain. But he says that while the pain he had for months between his ribs and underneath his breastbone has largely dissipated since he went off ddI, it still recurs after very fatty meals. For that reason, I want him to get an ultrasound scan for possible gallstones. We could fiddle around with some of his medicine, but that's awfully difficult: He has to take the prophylactic drugs. And since he's just started on ritonavir, the new protease inhibitor -- which can't be used with a lot of drugs -- his options for switching are limited.

On the plus side, his hematocrit (hct) is really good at 41.1, meaning he's not anemic at all. Technically, one could be anemic with an hct below 41, but it only becomes problematic below 30. His platelets (plts), important for blood clotting, are at 177, in the normal range. His albumin, a protein that's a key indicator of nutritional status, is a little low, but not out of the normal range. His other blood chemistry values (listed under chem 12 profile) and his measures of kidney function (bun and creatinine) are OK. His CD4 count is 12 and his CD4 percent is 2 -- consistent with where he's been for quite a while. He has not had a viral load count since February when he measured 700,000, a distressingly high level which I am optimistic the ritonavir (together with 3TC) will bring down, but for how long we don't know. Evidence from one study suggests that in people with under 100 CD4 cells, lower viral load correlates with improving survival prospects.

In many ways, Sean seems to be OK considering how advanced his condition is. He doesn't have fevers. He's on his feet, he's busy, he travels (although there are times he's not that active). As to his KS, the chemo has substantially reduced the skin lesions and, according to his oncologist, stabilized his pulmonary lesions.

My advice to Sean would be to see me more regularly, every six weeks or so. I'm concerned that he doesn't take his medicines consistently; sometimes he either takes a prescribed drug sporadically or even gives it up altogether. Stopping a drug may sometimes be legitimate, but at least when he makes his own decisions to change his medicines, he should tell me. And for some drugs, sporadic dosing can be worse than never starting, because it can promote the development of resistance.

I think it's common for PWAs not to take the prescribed dose, which may or may not be alright. I understand that taking all those pills and injecting yourself with Neupogen every day can be a difficult thing. I'm not a policeman, except maybe when it comes to really crucial treatments like Bactrim.

I encourage patients to seek nutritional advice from a professional. I know that Sean has followed very little of the advice offered by Dr. Richard Elion when Sean first had the elevated amylase (see "Waste Management," POZ No. 12) -- taking pancreatic enzymes, avoiding fatty and fried foods (he has cut down some) and exploring micronutrients and Chinese medicine to heal his pancreas. It's important for people with HIV to follow nutritional advice, because often they think they are eating properly, but they're not. And that can have a big impact on their ability to stay healthy, and particularly to avoid wasting.




[Go to top]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    dlw8585
    Fort Lauderdale
    Florida


    newlife202
    JOLIET
    Illinois


    usuallyhappy
    Palm Springs
    California


    albsur7436
    San Francisco
    California
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.